Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 21, 2019, 1:39 AM EST for Caswell County, North Carolina. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2019, 1:39 AM EST (06:39 UTC)
- Expired
- Feb 21, 2019, 3:30 AM EST
- In force
- 111 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 312 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 557 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WGUS51 KRNK 210639
FFWRNK
NCC033-210830-
/O.NEW.KRNK.FF.W.0001.190221T0639Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
139 AM EST THU FEB 21 2019
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Caswell County in north central North Carolina...
* Until 330 AM EST
* At 137 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen across central and southern Caswell during the past
hour and an additional 1-2 inches of rainfall can be expected.
Flooding was already observed in Caswell county yesterday from
rainfall and snow/ice melt. Flash flooding is imminent.
* Some locations that will experience flooding include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.
Excessive rainfall over the warned area can cause mud slides and
rock slides along hillsides. The mud slide can consist of rock, mud,
vegetation and other loose materials.
Additional rainfall amounts of 1 to 2 inches will be possible in the
warned area.
This includes the following streams and drainages...
East Prong Moon Creek...
Pumpkin Creek...
Cane Creek...
Nats Fork...
and South Country Line Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
3624 7915
$$
RAB2 follow-up statements
101
WGUS71 KRNK 210732
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
232 AM EST THU FEB 21 2019
NCC033-210830-
/O.CON.KRNK.FF.W.0001.000000T0000Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
232 AM EST THU FEB 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EST FOR
CASWELL COUNTY...
At 227 AM EST, Doppler radar indicated a large area of moderate
rainfall continuing to move across much of Caswell County this
morning. While the heavier thunderstorms have moved east and south
of the county now, moderate rainfall will continue for another hour.
Rainfall from 1/2 to 1 inch has fallen across the southern 2/3rd of
Caswell County during the past hour. This rainfall occurred on
ground saturated from previous rainfall and ice/snow melt from
Wednesday leaving conditions very saturated and prone to quick
flooding.
Some locations that will experience flooding include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.
This includes the following streams and drainages...
East Prong Moon Creek...
Pumpkin Creek...
Cane Creek...
Nats Fork...
and South Country Line Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
3624 7915
$$
RAB401
WGUS71 KRNK 210830
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
330 AM EST THU FEB 21 2019
NCC033-210840-
/O.EXP.KRNK.FF.W.0001.000000T0000Z-190221T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-
330 AM EST THU FEB 21 2019
...THE FLASH FLOOD WARNING FOR CASWELL COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3625 7953 3646 7952 3654 7940 3654 7914
3624 7915
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 1:35 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 21, 1:35 AM EST, 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 135 AM EST Thu Feb 21 2019 .SYNOPSIS... A cold front will slowly move across the area overnight into tomorrow finally allowing the surface wedge of cooler air to erode by midday Thursday. Following the frontal passage tomorrow, high pressure will build south over the area into Thursday night. Rain returns by Friday and will remain in the area until the next frontal passage on Sunday. && .NEAR TERM /THROUGH TODAY/... AS of 135 AM EST Wednesday... Made a quick update for temperatures this morning. Also Adjusted pops and added the mention of thunderstorms across southern portions of the forecast area. Update as of 1145 PM EST Wednesday... Quick update to finally let the winter weather headlines expire at midnight as precipitation has become quite light while temperatures slowly edge up. Could still see some light icing on elevated surfaces over the next hour or two but not enough to keep the warning or advisory going. Main concern overnight likely with rapid melting in spots which will allow ice to fall off trees and in turn perhaps bring added water rises on creeks and streams. Will issue an SPS to cover lingering issues with possible ice on bridges/overpasses as well as trees coming down overnight as the ice melts. As of 830 PM EST Wednesday... Have just about run the full suite of weather this evening with a bubble high over ice/snow holding the wedge in place resulting in more freezing rain. This while elevated instability per warmth aloft seen on evening soundings helped convection to the west make it into southwest sections. In addition, the heavier rainfall from earlier combined with where temps have warmed in the far west to combine with snow melt to result in flooding/mudslides, and bankfull streams over the far west. However it appears that the final slug of at least patchy rain will be crossing back through the Blue Ridge over the next couples of hours likely resulting in at least added patchy freezing rain. Temps have jumped up in spots but given the true surface warm front to the south, and the cold front will west of the mountains, values have tended to topple back toward freezing espcly eastern slopes and points north. Thus will keep the winter storm warning and updated winter weather advisory going for now. Appears since most readings are just around freezing that added icing will be light espcly since falling from such a warm layer aloft, but still enough to cause problems with trees given the wet ground and elevated surfaces such as bridges and overpasses. Otherwise just some added tweaks to pops and to keep ice accumulation going longer this evening. Still expecting temps to slowly rise per the latest HRRR but given the stubborn wedge, it may be morning before spots from BCB/ROA to LYH and points north trend upward. Update as of 655 PM EST Wednesday... With heavier precip exiting the southern end of the warning area, that was set to expire at 7 pm, and temps slowly edging up, decided to replace that area with an advisory to cover added spotty freezing rain and residual impacts until midnight. The remainder of the warning that runs until midnight remains in place espcly given colder temps and the current band of precip crossing the north. Otherwise bumped up pops and added more thunder over the southwest this evening. Models continue to struggle with the exodus of the wedge despite prelim values off the evening sounding showing temps in the warm nose better than +10 deg/C this evening. No added changes for now. Previous discussion as of 300 PM EST Wednesday... A cold front will approach the area overnight, increasing mixing and eroding the wedge from west to east. The wedge will erode over the mountains by midnight, but hang over the foothills and piedmont counties through the early morning hours Thursday. While the wedge is over an area, temperatures will remain in the lower 30s. Once the wedge erodes, temperatures will warm to near 40F. Areas outside of the wedge (Richlands and Chilhowie) have warmed into the 40s this afternoon and may only drop a few degrees tonight. With temperatures warming, precipitation overnight will turn to or stay a cold rain. Rain will persist over the area tonight as a slow moving cold front tracks over the region. If rain does stop, even briefly, areas of fog and/or drizzle will take its place. The cold front is expected to be near the Blue Ridge by 12Z/7AM, moving over the foothills around noon, then exiting the piedmont during the afternoon. Rain should end within an hour or two following the front. Rainfall amounts overnight will range from a quarter to half of an inch. Some concerns for flooding across SE WV as 1-2 inches of rain has fallen today. Most of this water is being held by snowpack and could be released with convective showers currently across Tennessee and eastern Kentucky move over the area the evening. Temperatures will warm into the 50s across the mountains to 60F east of the Blue Ridge Thursday. A lingering wedge and rain may remain over NC tomorrow. If this is the case, north-northwest NC foothill and piedmont counties may only warm into the low to mid 50s. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... As of 400 PM EST Wednesday... Surface front which moves through the area Thursday will stall just south of the region Thursday night as large area of High pressure over the Bahamas and eastern Gulf of Mexico impedes its progress to the south. This front will return as a warm Front Friday into Saturday in response to backing flow ahead of a vigorous upper level trough which is progged to move through out of the Rockies Friday and into the Upper Mid-West Saturday. Warm southerly flow will bring a conveyor belt of moisture northward from the Gulf of Mexico with widespread precipitation breaking out along and north of the warm front, and extending west into the developing cyclone that will develop in advance of the upper level trough. Any brief drying Thursday night will be short-lived with clouds and an opportunity for more rain returning to the forecast area Friday and Saturday. Temperatures during this period are expected to be above freezing. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 400 PM EST Wednesday... A strong storm system is forecast to move through the Great Lakes and into Ontario Sunday with a cold front trailing south into the Appalachians. This front is forecast to cross the mountains early Sunday, then east and off the Coast by Sunday night, bringing an end to the rain. This will bring a surge of strong post frontal winds that will linger into Monday before diminishing. The airmass ahead of the front is warm...so a brief spike in temperature is anticipated Sunday, before we spiral back down Sunday night and Monday as colder air advects across the region. Temperatures by Monday will return closer to the mid/late February normals. High pressure will allow for a few days of drying before precipitation chances increase again for mid-week. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... As of 1058 PM EST Wednesday... Poor flying conditions to continue into the overnight with mostly IFR cigs east and MVFR mountains as the low level wedge of cool air weakens. However cant totally rule out a period of VFR around KBLF where warmer air will mix out the low cloud canopy sooner. Thus keeping the going trends going with cigs mainly below 1K feet into later tonight, but perhaps rising to MVFR within spotty rain into the early morning hours. Rainfall should gradually taper off but will see areas of MVFR vsby as fog settles in espcly where mixing is less overnight. Late tonight, winds will gradually shift southwesterly as a warm front lifts northward from the Carolinas, allowing warm air aloft to finally reach down to the surface. The warm front will be followed closely by a trailing cold front that will enter from the west toward daybreak Thursday, shifting winds from the west- northwest. It is this downslope flow that will result in rapidly improving ceilings/visibilities beginning just after 12Z/7AM Thursday. Extended Aviation Discussion... A frontal boundary will meander around the region into the start of the weekend, along with several areas of low pressure moving along this boundary. This will keep the potential for rain and sub-VFR conditions across the area through Sunday. Should finally see improving conditions behind a passing cold front Sunday night with VFR returning to start next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/RCS NEAR TERM...JH/KK SHORT TERM...PM LONG TERM...PM AVIATION...JH/RCS
Hazardous weather outlook, Feb 20, 11:45 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 1145 PM EST Wed Feb 20 2019 VAZ011-014-017>020-022>024-032>035-045>047-WVZ044-507-508-220445- Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Monroe-Eastern Greenbrier-Western Greenbrier- 1145 PM EST Wed Feb 20 2019 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Patchy light icing will linger into the overnight before temperatures rise allowing for rapid melting by morning in spots. This could lead to fallen trees and powerlines along with isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain is expected each day through early Sunday, with the heaviest rainfall expected Friday and Saturday. Minor flooding will be possible in areas of heavier rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-010-012-013-015-016-043-044-058-059- WVZ042-043-220445- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Henry- Pittsylvania-Halifax-Charlotte-Mercer-Summers- 1145 PM EST Wed Feb 20 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain is expected each day through early Sunday, with the heaviest rainfall expected Friday and Saturday. Minor flooding will be possible in areas of heavier rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 20, 8:43 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FREEZING RAIN 1 NE EVERGREEN 37.32N 78.77W
02/20/2019 E0.25 INCH APPOMATTOX VA TRAINED SPOTTER
0800 AM SNOW 1 NE EVERGREEN 37.32N 78.77W
02/20/2019 E2.0 INCH APPOMATTOX VA TRAINED SPOTTER
&&Local storm report, Feb 20, 9:15 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FREEZING RAIN 2 NE MEADOWS OF DAN 36.76N 80.39W
02/20/2019 M0.30 INCH PATRICK VA TRAINED SPOTTER
AVERAGE ICE ACCUMULATION OF 0.3 INCHES, ICE
RANGES FROM A QUARTER TO A HALF AN INCH.
&&
PWLocal storm report, Feb 20, 9:43 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM DEBRIS FLOW 2 SSE HINTON 37.64N 80.89W
02/20/2019 SUMMERS WV DEPT OF HIGHWAYS
ROCKSLIDE ON ROUTE 20 NEAR BLUESTONE DAM.
ROAD CLOSED.
&&Local storm report, Feb 20, 10:59 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FREEZING RAIN WIRTZ 37.08N 79.90W
02/20/2019 E0.20 INCH FRANKLIN VA PUBLIC
&&Special weather statement, Feb 20, 11:47 PM EST, 1 hour 52 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1147 PM EST Wed Feb 20 2019 VAZ011-014-017>020-022>024-032>035-045>047-WVZ044-507-211000- Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Monroe-Eastern Greenbrier- Including the cities of Pearisburg, Blacksburg, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Lynchburg, Appomattox, Union, Lewisburg, White Sulphur Springs, and Alderson 1147 PM EST Wed Feb 20 2019 ...Lingering Light Icing Possible Overnight... Only spotty light freezing rain or freezing drizzle will occur the remainder of the night as precipitation decreases and temperatures rise. However this may be enough to cause added spotty icing on elevated surfaces for a few hours after midnight before warmer air finally wins out. Also residual ice from earlier may be enough to cause tree limbs to come down resulting in power outages. Most locations should rise above freezing before daybreak on Thursday allowing for rapid melting into Thursday morning. If planning to travel overnight, be alert for slick spots and possible tree limbs that might have fallen in the road.
Special weather statement, Feb 21, 1:04 AM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 AM EST THU FEB 21 2019
NCZ005-006-VAZ058-059-210730-
Rockingham-Caswell-Halifax-Charlotte-
104 AM EST THU FEB 21 2019
...AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
Rockingham...Caswell...Halifax...and Southern Charlotte Counties
through 230 AM EST...
At 101 AM EST, An area of heavy rainfall and embedded thunderstorms
were located between Greensboro and Reidsville, moving northeast
around 70 mph.
Rainfall of an inch during the next hour can be expected. The region
is saturated from recent repeated rainfall and snowmelt, which could
lead to flooding quickly. If this activity continues to track across
this region, a Flood Advisory, Warning, or Flash Flood Warning may
be needed soon.
Locations impacted include...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
and Bethel.
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7868
3654 7873 3654 7914 3624 7916 3626 8004
3628 8004 3654 7947 3654 7922 3668 7919
3700 7847
TIME...MOT...LOC 0601Z 250DEG 65KT 3616 7979
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:04 AM EST | Special Weather Statement | RNK | Caswell, Rockingham | 86 min |
| Feb 21, 2:44 PM EST | Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 67 hr |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.